How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I have had horrible discontinuation symptoms from Lithium, I

This answer was rated:

I have had horrible discontinuation symptoms from Lithium, I tried to wean off slowly but it didn't work. I've had fever, sweating, fatigue, weakness, insomnia, drowsiness, migraines, muscle pain, nausea, dizziness, brain fog etc. I've read that because of its long half life taking some fluoxetine can help. Is this true? Thanks.
DoctorZ :

Hello I believe I may be able to help you with your concern

DoctorZ :

I am sorry that you are going through these withdrawal symptoms, I can imagine how distressing this is for you

DoctorZ :

May I ask, what dosage of the Lithium did you start the weaning off process at, how long have you been weaning off the Lithium, and what dosage (if any) are you currently on now?

DoctorZ :

And were you prescribed the Lithium for Bipolar Disorder?

DoctorZ :

Also the Lithium and Fluoxetine have different mechanism of actions. While Lithium can increase Serotonin like the Fluozetine, the Lithium also have other mechanism of action that only another mood stabilizer like Depakote, Tegretol, or Lamicatal can mimic. So the Fluoxetine will not benefit you during the tapering down process, in fact it may trigger a manic episode if you were prescribed Lithium for Bipolar Disorder

Customer:

I wasn't prescribed Lithium for Bipolar Disorder, it was a few years ago before I was diagnosed with Leaky gut, Candida, Toxic Metals. My psychiatrist misdiagnosed me with depression hence I don't need the Lithium any more. I'm on 750mg of Lithium Bicarbonate. I came down from that to 500mg in the space of 2 days then tried again coming down to 625mg(chopped tablet in half) but the symptoms hit me again. Went back up to 750mg but the symptons haven't subsided.

Customer:

If Fluoxetine isn't sufficient is there anything you can recommend?

DoctorZ :

That is definitely a big misdiagnosis, I am so sorry for that. Lithium is usually only prescribed for Bipolar Disorder, not for just depression, so your psychiatrist definitely did you an injustice by prescribing you this very strong medication. How long exactly have you been on the Lithium?

Customer:

About 4 years now. The other thing is I have Lithium Toxicity so I can't wait to get it out of my system. Yeah, I didn't even have unipolar depression but I can understand why he might have thought that I did.

Customer:

I also take Venlafaxine so want to get that out of my system too but one thing at a time aye!

DoctorZ :

Coming off the Venlafaxine, then the Fluoxetine can help with that, but you can discuss that with me later. So because you have taken the Lithium for so long, you really have to go slow to avoid withdrawal effects, this would mean 10-20 percent reduction per month until the medication is ceased, but you say that you have Lithium Toxicity which is effecting your Liver most likely, so that means you have to do this faster. There is no medication to help you with these withdrawal effects, but you can be hospitalized for a few days and receive IV fluids to help minimize the withdrawal effects, although you will still feel them, but at least you will be monitored by medical staff.

DoctorZ :

Currently when you went down from 750mg to 500mg in 2 days was much too fast for this medication and that is why you experienced such strong withdrawal effects. Most studies say 10-20 percent per month decrease is the best approach if you have ta***** *****thium for longer than 2 years

Customer:

Ok, thanks. ***** will have to get a pill cutter then you reckon? Maybe since I take 3 pills go down by one third of a pill each month? I have Lecithin powder which is helping the withdrawal symptoms somewhat.

DoctorZ :

Do you know if your pills are extended release or normal release tablets?

Customer:

Not sure sorry. They are the round white ones.

DoctorZ :

Do they have a XR on the bottle at all?

Customer:

It says MY.

DoctorZ :

Then these are regular release pills, that means you can use the pill cutter on them, so that is good for you. Yes reducing it by a third every month should help.you minimize the withdrawal symptoms, but you still may get some of the withdrawal symptoms although not as severe if you go this slow. The important part is that you should not increase the medication even when you get the withdrawal symptoms because that will just make you start all over with this.

DoctorZ :

I am glad that the Lecithin powder is helping you, that is good.

Customer:

Yeah and I think Vitamin C helps too. You've helped a lot too, thanks very very much.

DoctorZ :

I did not know Vitamin C would help, probably because Vitamin C has absorption potential, I have to read up on that, thank you for that information. I am glad that I was able to help you today. Is there anything else I can do to assist you?

DoctorZ :

I want to wish you the best of luck with everything, if you have any other questions or concerns please feel free to contact me at anytime.

DoctorZ :

I hope I provided you with excellent service

Customer:

That was all thanks, ***** ***** rate you excellent for sure.

Dr. Z and other Mental Health Specialists are ready to help you